My 85 year old mother has been on Coumadin for over 3 years now due to multiple DVT's in her left leg. Her INR's are in therapeutic range and are well maintained.
Her quality of life is shot to hell, literally. Any kind of exertion at all she is out of breath, her days consits of sitting in a chair. She has a constant choking feeling, nausea, bloating, muscle cramps. Prior to Coumadin she used to walk with the aide of her walker 2 - 3 times a day for an hour each time. Now her life consists of only being able to sit on the front porch, no walks anymore.
Her nose is constantly choked, she has panic attacks as she can't breathe through her nose, She has tried saline nasal spray but finds it very hard to press the nozzle as her hands are swollen and painful. She cannot sleep lying down as she gets dizzy & has had to sleep sitting up for over 10 years. Now she cannot have a full nights sleep as she wakens up trying to get her breath and at times feels as if she is falling
To date she has had a chest x-ray as her doctor thought there was crackles in her lungs, test results came back negative although he did mention about maybe having to get an enhanced x-ray done. She also had an ECG & I'm sorry but can't remember the name of the other test but I know it involved an ultrasound. Both came back negative. She is now waiting on a referral to a respiroligist, she can't take this much more as she struggles every day just to breathe.
She has numerous other health issues and is on other medications.
This is no way for her to live.
We would appreciate any advice you could give as we are at our wits end.
Perhaps treatment for her swollen, painful hands would enable her to use the nasal saline spray or a medicated nasal spray to relieve her nasal congestion. You might want to speak with her doctor about other ways to deliver medication to her nose.
What you describe regarding your mother’s rather severe shortness of breath raises the question of recurrent blood clots to her lungs, despite the Coumadin administration with the INR’s in the therapeutic range. If this were proven to be the case, other forms of anticoagulation might be a consideration. Her being seen by a respirologist is a good choice and, hopefully, he/she will be able to sort out the reasons for the shortness of breath.
Do not hesitate to ask questions of the respirologist once his/her evaluation is complete.
I will address the issue regarding mum's hands to our doctor, in fact I will make an appointment tomorrow to speak with him.
The thought did enter my mind about blood clots in the lungs, but how can that be even possible on Coumadin and therapeutic levels? We can only hope that the referral to the respirologist doesn't take too long.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.